South Dakota, 2024

Damaging Wind in South Dakota, August 11, 2024

August 11, 2024 · NWS UNR · 1 event in 1 county or zone

Severe thunderstorms over Butte County produced wind gusts to around 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms over Butte County produced wind gusts to around 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 10:34 AM MST, 52 minutes earlier. Its key messages:

  • Cooler today with thunderstorms, some of which could be strong to severe
  • Warmer temps this week with daily chances for storms
Area forecast discussion, Aug 11, 10:34 AM MST, 52 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1134 AM MDT Sun Aug 11 2024

.KEY MESSAGES...

- Cooler today with thunderstorms, some of which could be strong to
severe

- Warmer temps this week with daily chances for storms

&&

.DISCUSSION...(Today Through Saturday)
Issued at 118 AM MDT Sun Aug 11 2024

Water vapor imagery shows the first of two shortwaves
pushing through the northern plains, with most of the precip south
of the CWA. The second shortwave is moving over the northern
Rockies. The surface low is over northeastern WY, resulting in
southerly winds across the southern half of the CWA, and easterly
winds across northwestern SD. There's still some weak buoyancy
across northeastern WY and far western SD, as temperatures remain in
the 60s and dew points are in the 40s and 50s and increasing. One
somewhat strong thunderstorm has developed across northeastern WY.

Expect increasing showers/storms this morning as the shortwave
approaches. Buoyancy will remain weak through the morning, but with
0-6 km shear of 40-50 kts, cannot rule out a strong to severe storm.
Severe weather will become more likely this afternoon, as MLCAPE
nears 1000 J/kg, and the left exit region of a jet streak moves over
the surface low. Hail and strong winds will be possible;
additionally, cannot rule out a tornado near the surface low. With
precipitable water 125-150% of normal, heavy rain will be possible
as well. Cool easterly flow across the western SD plains will keep
temperatures below average, ranging from the mid 60s across
northwestern SD to near 80 across southwestern SD.

Upper ridging builds over the western and central CONUS early this
week, allowing temps to warm back into the 80s and 90s. Frequent
shortwaves will bring daily chances for showers/storms. The ridge
breaks down midweek as a potent wave pushes through the central
states, with widespread showers/storms expected. Deterministic
models are in fairly good agreement about a rebuilding ridge for the
end of the week, with near daily chances for storms.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1130 AM MDT Sun Aug 11 2024

Scattered showers and thunderstorms are expected to develop this
afternoon and continue into the evening hours. Some of the storms
could be strong to severe at times. Areas of MVFR cigs/vsbys are
possible with the storms. The storms will move east of the
forecast area by 12/0200 with clearing skies. Patchy fog could
develop across the western SD plains by sunrise Monday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION/KEY MESSAGES...Pojorlie
AVIATION...Hintz
Hazardous weather outlook, Aug 11, 2:15 AM MST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
315 AM MDT Sun Aug 11 2024

SDZ012>014-024>032-041>044-046-047-049-072>077-WYZ054>060-121300-
Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foothills-Rapid City-Southern Foothills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Western Fall River-
Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd-
Tripp-Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota-
Southern Jackson-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle-
Northeastern Crook-
315 AM MDT Sun Aug 11 2024 /415 AM CDT Sun Aug 11 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
this afternoon, meaning that isolated severe storms are possible.
While the primary hazards include large hail and damaging wind
gusts, there is also a small chance for a tornado over
southwestern South Dakota this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are chances for thunderstorms nearly every day this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-078-121300-
Harding-Northern Perkins-Southern Perkins-
315 AM MDT Sun Aug 11 2024

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

There is a chance of showers and thunderstorms today, severe
storms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are chances for thunderstorms nearly every day this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 11, 6:40 AM MST, 4 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
740 AM MDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Rain             4 NNW Elm Springs       44.36N 102.57W
08/11/2024  M0.74 inch       Meade              SD   CoCoRaHS

            24-hour rainfall.

0700 AM     Rain             1 N Red Owl             44.72N 102.55W
08/11/2024  M0.70 inch       Meade              SD   CoCoRaHS

            24-hour rainfall.

&&

NWS
Local storm report, Aug 11, 6:50 AM MST, 4 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
750 AM MDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 AM     Rain             9 WSW Red Elm           44.99N 101.96W
08/11/2024  E0.50 inch       Ziebach            SD   Trained Spotter

            12-hour rainfall.

&&

NWS
Local storm report, Aug 11, 7:40 AM MST, 3 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
840 AM MDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             6 WNW Union Center      44.61N 102.78W
08/11/2024  M0.61 inch       Meade              SD   CoCoRaHS

            24-hour rainfall.

0700 AM     Rain             6 NNW Dwtn Spearfish    44.58N 103.90W
08/11/2024  M0.76 inch       Lawrence           SD   CoCoRaHS

            24-hour rainfall.

0730 AM     Rain             1 S Belle Fourche       44.66N 103.85W
08/11/2024  M0.54 inch       Butte              SD   CoCoRaHS

            24-hour rainfall.

0800 AM     Rain             17 SW Milesville        44.28N 101.91W
08/11/2024  M0.62 inch       Haakon             SD   CoCoRaHS

            24-hour rainfall.

0800 AM     Rain             Union Center            44.57N 102.67W
08/11/2024  M0.51 inch       Meade              SD   Mesonet

            24-hour rainfall.

0800 AM     Rain             8 SE Mud Butte          44.92N 102.76W
08/11/2024  M0.59 inch       Meade              SD   CoCoRaHS

            24-hour rainfall.

0800 AM     Rain             2 E Vale                44.62N 103.36W
08/11/2024  M0.87 inch       Butte              SD   CoCoRaHS

            24-hour rainfall.

0800 AM     Rain             6 WSW Opal              44.87N 102.57W
08/11/2024  M0.56 inch       Meade              SD   Mesonet

            24-hour rainfall.

0800 AM     Rain             7 E Sturgis             44.42N 103.38W
08/11/2024  M0.53 inch       Meade              SD   Mesonet

            24-hour rainfall.

0839 AM     Rain             5 ESE Elm Springs       44.27N 102.44W
08/11/2024  M1.10 inch       Meade              SD   Trained Spotter

&&

Wong
Special weather statement, Aug 11, 10:58 AM MST, 28 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1158 AM MDT Sun Aug 11 2024

SDZ024-025-111845-
Northern Black Hills SD-Northern Foothills SD-
1158 AM MDT Sun Aug 11 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAWRENCE COUNTY THROUGH
1245 PM MDT...

At 1158 AM MDT, Doppler radar was tracking a strong thunderstorm near
Bridal Veil Falls, or 5 miles northwest of Lead, moving east at 20
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Lead, Deadwood, and Central City around 1205 PM MDT.
  Apple Springs around 1225 PM MDT.

This includes Interstate 90 in South Dakota near Mile Marker 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Rapid City.

&&

LAT...LON 4436 10390 4445 10389 4446 10360 4428 10360
TIME...MOT...LOC 1758Z 265DEG 18KT 4439 10386

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hintz
Special weather statement, Aug 11, 11:11 AM MST, 15 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1211 PM MDT Sun Aug 11 2024

SDZ012-WYZ060-111900-
Butte SD-Northeastern Crook WY-
1211 PM MDT Sun Aug 11 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BUTTE AND
NORTHEASTERN CROOK COUNTIES THROUGH 100 PM MDT...

At 1211 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles east of Colony, or 15 miles northwest of Belle
Fourche, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern Butte
and northeastern Crook Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Rapid City.

&&

LAT...LON 4473 10421 4478 10413 4486 10406 4499 10404
      4499 10346 4468 10348
TIME...MOT...LOC 1811Z 270DEG 36KT 4487 10401

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Hintz

The radar

The Rapid City radar (KUDX), 142 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
August 11, 11:26 AM MST
Where
Butte County, 26.21 mi WNW of Castle Rock
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
45.140, -103.910

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201648.